Alert archive / Vermont / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 54, NWS Burlington, VT

July 4, 2012Essex County, New York; 5 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 4, 2012, 8:41 PM EDT for Essex County, New York; 5 counties in Vermont. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 8:41 PM EDT (00:41 UTC)
Expired
Jul 4, 2012, 9:23 PM EDT
In force
42 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Essex County, NY, Addison County, VT, Orange County, VT, Rutland County, VT, Washington County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 83 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:59 PM EDTTSTM WND DMG2 Ne Leicester, VTSPOTTER SAW 2 TREES DOWN WHILE DOING MORNING ERRANDS ON RTE 7 NEAR RESIDENCE IN LEICESTER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:10 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.1
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS51 KBTV 050041
SVRBTV
NYC031-VTC001-017-021-023-027-050145-
/O.NEW.KBTV.SV.W.0054.120705T0041Z-120705T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
841 PM EDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WINDSOR COUNTY IN SOUTHERN VERMONT...
  ORANGE COUNTY IN CENTRAL VERMONT...
  SOUTH CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT...
  SOUTHEASTERN ESSEX COUNTY IN NORTHERN NEW YORK...
  SOUTHERN ADDISON COUNTY IN CENTRAL VERMONT...
  NORTHERN RUTLAND COUNTY IN SOUTHERN VERMONT...

* UNTIL 945 PM EDT.

* AT 837 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS
  EXTENDED FROM EAST CORINTH TO FLORENCE...AND WERE MOVING EAST AT 35
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  NEWBURY...VERSHIRE...WEST FAIRLEE...STRAFFORD...WEST BRIDGEWATER...
  SHARON...WEST HARTFORD...THETFORD...WOODSTOCK...SOUTH WOODSTOCK...
  WILDER...WHITE RIVER JUNCTION...

THIS LINE OF SEVERE THUNDERSTORMS IS ALSO PRODUCING DEADLY CLOUD TO
GROUND LIGHTNING AND AREAS OF STREET FLOODING. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIDESPREAD WIND DAMAGE IS EXPECTED WITH THIS LINE OF SEVERE
THUNDERSTORMS. WINDS MAY KNOCK DOWN TREES AND POWER LINES. TAKE 
COVER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY
MORNING FOR NORTHERN NEW YORK AND WESTERN VERMONT.

&&

LAT...LON 4356 7326 4358 7330 4362 7332 4362 7337
      4356 7339 4358 7343 4364 7343 4376 7336
      4380 7338 4380 7343 4396 7341 4415 7240
      4413 7204 4411 7205 4410 7202 4354 7239
TIME...MOT...LOC 0040Z 279DEG 29KT 4406 7222 4372 7303

$$

BANACOS
1 follow-up statement
274 
WWUS51 KBTV 050123
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
923 PM EDT WED JUL 4 2012

NYC031-VTC001-017-021-023-027-050133-
/O.CAN.KBTV.SV.W.0054.000000T0000Z-120705T0145Z/
WINDSOR VT-ORANGE VT-WASHINGTON VT-ESSEX NY-ADDISON VT-RUTLAND VT-
923 PM EDT WED JUL 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ESSEX COUNTY IN
NORTHERN NEW YORK...AND SOUTHERN ADDISON...SOUTH CENTRAL WASHINGTON
AND ORANGE COUNTIES IN CENTRAL VERMONT...AND NORTHERN RUTLAND AND
NORTHERN WINDSOR COUNTIES IN SOUTHERN VERMONT IS CANCELLED...

THE SEVERE WEATHER HAS MOVED SOUTH OF THE AREA. THEREFORE THE 
NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM 
WARNING.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT DAMAGING WINDS OR HAIL TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 800 8 6 3 4 2 7
9...OR BY SUBMITTING A STORM REPORT AT WEATHER.GOV/BURLINGTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
THURSDAY MORNING FOR NORTHERN NEW YORK AND WESTERN VERMONT.

LAT...LON 4356 7326 4358 7330 4362 7332 4362 7337
      4356 7339 4358 7343 4364 7343 4376 7336
      4380 7338 4380 7343 4396 7341 4415 7240
      4413 7204 4411 7205 4410 7202 4354 7239
TIME...MOT...LOC 0123Z 279DEG 29KT 4400 7174 4367 7256

$$

BANACOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:25 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 4, 8:25 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
825 PM EDT WED JUL 4 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL PUSH ACROSS THE REGION THROUGH TONIGHT.
PRECIPITATION WILL PERSIST INTO THURSDAY MORNING BEFORE HIGH
PRESSURE BUILDS OVER THE AREA...AND REMAIN INTO FRIDAY. A WEAK
FRONT PASSES THROUGH THE AREA SATURDAY...FOLLOWED BY HIGH PRESSURE
FOR SUNDAY INTO NEXT MONDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 819 PM EDT WEDNESDAY...QUICK UPDATE - THREAT OF SEVERE
WEATHER AND DAMAGING WINDS IN PARTICULAR - CONTINUES WITH BOW ECHO
MOVING SEWD ACROSS THE SRN CHAMPLAIN VALLEY AND INTO CENTRAL
VERMONT. ALSO CONTINUE TO ANTICIPATE STREET FLOODING AND
SIGNIFICANT CLOUD TO GROUND LIGHTNING. SEVERE TSTM WATCH CONTINUES
UNTIL MIDNIGHT. BEST POTL NEXT FEW HRS ADDISON/RUTLAND COUNTIES
EWD ACROSS CENTRAL VERMONT...GUSTS TO 70 MPH REMAIN WITH STRONGEST
PORTIONS OF THE BOW ECHO. IMPROVING CONDITIONS OVER NRN SECTIONS.
PATCHY FOG OVERNIGHT AREAWIDE.

SCT -RW/-TRW ACROSS THE CWA THIS AFTNOON/EVENING. EXPECTING
ACTIVITY TO CONTINUE/INCR AS EVENING PROGRESSES. THIS WILL BE DO
TO FRNT OVER CENTRAL QUEBEC THAT IS SLOWLY PUSHING S AND E.
TEMPS/DEWPTS OVER THE AREA STILL REMAIN HIGH ATTM WITH NO MAJOR
RELIEF EXPECTED UNTIL FROPA OCCURS TNGT. WITH ANY THUNDER...THE
THREAT FOR SMALL HAIL/GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS WILL
PERSIST THRU MIDNIGHT TIL FRNT THRU MOST OF CWA. ACTIVITY WILL
TAPER DOWN TO -RW FROM W TO E OVERNGT/TOWARDS MORNING. EXPECTING
FG TO DEVELOP TNGT AS WELL AFT MIDNGT INTO THURSDAY MORNING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 354 PM EDT WEDNESDAY...COASTL LOW DEVELOPS ALONG THE NEW ENGLAND
COAST THURSDAY MORNING AS REMNANTS OF FRNT STALL OFFSHORE.
NORTHERLY FLOW OVER THE CWA DURING THE DAY WITH HIGH PRESSURE
BUILDING FROM THE WEST. SOME LINGERING CLDS/PRECIP FOR PORTIONS OF
E VT THURSDAY MORNING...OTHERWISE REGION CLRING OUT FOR NICE DAY.
STRONG UPPER RIDGE WHICH HAD BEEN OVER THE CENTRAL PLAINS WILL
SHIFT EAST THURSDAY NIGHT INTO FRIDAY. THERMAL RIDGE BRINGS 850
TEMPS NEAR +20C AND 925 TEMPS AROUND +24C. THIS COMBINED WITH
WESTERLY SFC WINDS WILL ALLOW HIGHS TO REACH AROUND 90F. MDLS
BRING WK FRNTL BOUNDARY DOWN ACROSS NORTHERN ZONES FRI NGT. W/
STRONG SUBSIDENCE OVER AREA WILL KEEP ANY CHANCE FOR PRECIP NEAR
THE CANADIAN BORDER.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 354 PM EDT WEDNESDAY...FOR THE EXTENDED PERIOD...FRONT WHICH
WAS NORTH OF CWA FOR FRI NGT WILL BEGIN TO DROP OVER THE CWA
DURING THE DAY SATURDAY AS SFC RIDGE PUSHES WAY OFFSHORE. WILL
CONTINUE WITH MENTION OF CHANCE FOR -RW/-TRW AS SYSTEM DOES FALL
APART LATE IN DAY BFR HITTING SOUTHERN NEW ENG COAST. HIGH
PRESSURE THEN IN CONTROL FOR SUNDAY INTO MONDAY WITH DRY
CONDITIONS AND TEMPS NEAR NORMAL. BROAD UPPER LOW SETS UP OVER
EASTERN QUEBEC FOR THE BEGINNING OF NEXT WEEK. WK VORT MAY DROP
DOWN AFFECTING THE REGION WITH SOME LGT -RW...FOLLOWED BY HIGH
PRESSURE MIDWEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THROUGH 00Z FRIDAY...SVR TSTM THREAT RUT/MPV THRU 03Z...AFTER
03Z...A GENERAL CLEARING TREND IS EXPECTED WITH IFR BR/FOG LIKELY
FORMING AT KSLK/KMPV AND SOME PATCHY MVFR BR POSSIBLE AT REMAINING
TERMINALS. GENERALLY VFR THURSDAY.

OUTLOOK 00Z FRIDAY THROUGH MONDAY... 18Z THURSDAY THROUGH 00Z
SATURDAY...MAINLY VFR UNDER HIGH PRESSURE EXCEPT EARLY MORNING IFR
FOG POSSIBLE AT KSLK/KMPV. 00Z SATURDAY THROUGH 00Z
SUNDAY...MAINLY VFR WITH MVFR SHOWERS POSSIBLE AS A COLD FRONT
SAGS SOUTHWARD ACROSS THE REGION. 00Z SUNDAY THROUGH 00Z
MONDAY...VFR UNDER HIGH PRESSURE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JN
NEAR TERM...BANACOS/JN
SHORT TERM...JN
LONG TERM...JN
AVIATION...NEILES
Hazardous weather outlook, Jul 4, 4:34 AM EDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
434 AM EDT WED JUL 4 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-050845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
434 AM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS TO DEVELOP MAINLY
IN THE AFTERNOON. STORMS ARE NOT EXPECTED TO BECOME SEVERE,
HOWEVER THEY COULD PRODUCE SMALL HAIL, GUSTY WINDS, AND TORRENTIAL
RAINFALL. THE THUNDERSTORM THREAT WILL DIMINISH AND SHIFT EAST
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HANSON

In the hours before

Local storm report, Jul 4, 8:20 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
820 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 ESE SOUTH BURLINGTON  44.46N  73.14W
07/04/2012                   CHITTENDEN         VT   PUBLIC

            2 TREES DOWN ON WILLISTON ROAD

&&

EVENT NUMBER BTV1200230

MAB
Local storm report, Jul 4, 8:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
827 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     1 N MALLETTS BAY        44.57N  73.23W
07/04/2012                   CHITTENDEN         VT   NWS EMPLOYEE

            TREES DOWN

&&

EVENT NUMBER BTV1200231

LOCONTO
Local storm report, Jul 4, 8:32 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
832 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     1 W EAST HARDWICK       44.52N  72.32W
07/04/2012                   CALEDONIA          VT   TRAINED SPOTTER

            TREE DOWN ON POWER LINE

&&

EVENT NUMBER BTV1200232

NEILES
Local storm report, Jul 4, 8:34 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
834 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     CRAFTSBURY              44.64N  72.37W
07/04/2012                   ORLEANS            VT   TRAINED SPOTTER

            LARGE TREE DOWN

&&

EVENT NUMBER BTV1200233

NEILES
Local storm report, Jul 4, 8:35 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
835 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND DMG     1 E SOUTH BURLINGTON    44.47N  73.16W
07/04/2012                   CHITTENDEN         VT   TRAINED SPOTTER

            2 FOOT DIAMETER TREE UPROOTED AT THE ENTRANCE OF
            BURLINGTON INTERNATIONAL AIRPORT

&&

EVENT NUMBER BTV1200234

MAB
Local storm report, Jul 4, 8:36 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
836 PM EDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     CRAFTSBURY COMMON       44.65N  72.38W
07/04/2012                   ORLEANS            VT   TRAINED SPOTTER

            FARMSTAND OVERTURNED AND DAMAGED IN CRAFTSBURY COMMON

&&

EVENT NUMBER BTV1200235

NEILES

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:04 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor43 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2012Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.